DrJoshua.com - Ask Doctor Joshua

Free Medical Questions and Answers plus Health Forum >> Ask Doctor Joshua

Ask a Doctor Online
Medical Questions, Health Questions and Health Advice


Search the Doctor's Answers - type the medical question or symptom here:
Custom Search


Advertisement:

Eye Symptoms a Sign of Brain Aneurysm?

Tuesday, January 23rd, 2007
Advertisement:

By way of brief background, I am young (24 year old male), athletic (former personal trainer), do not smoke, use drugs or drink heavily, and have no medical history of any clinically significant illness or injury. I have been taking low doses of Adderall (10mg or less) occasionally for the last 3 years. I don’t take it often so as to limit the abuse to my body (i.e. Adderall raises my normal blood pressure of 110/70 to around 130/85, occasionally as high as 145/92 - it also raises my resting heart rate by about 15bpm). My doctor thinks the cardiovascular effects are prominent because I do not take the medication frequently enough for my body to adapt - I take a minimalist approach to stimulant medicines - sometimes I’ll take Adderall every day for a week, but then won’t take it again for 6 months if I don’t need it. At any rate, since my blood pressure and heart rate return to normal almost immediately after the medication wears off, we have decided that that the transient spike is not dangerous. Besides occasionally getting cold hands and feet (from vasoconstriction) I have no other side effects from this medication.

Here is the issue: Just recently (over the past month or so), I have started having a bizarre feeling in my left eye (right eye is unaffected). The best way I can describe the feeling would be to say that it is a pressure sensation as if someone is poking the top back part of my left eye. I suppose another way to describe it would be to say that it feels like a foreign object is wedged between my eye ball and eye socket. There is never pain, just this intermittent, strange “foreign body” sensation/irritation. The symptom in and of itself doesn’t really concern me, nor does it interfere with my vision. What causes me consternation is that this intermittent irritation is frequently provoked by Adderall (which causes both increased blood pressure and vasoconstriction) and occasionally by exercise. It seems logical to me that if an aneurysm had formed, a stimulant/amphetamine would cause it to swell and become symptomatic. The sensation does sometimes occur spontaneously, but more often than not, it is triggered by Adderall.

To rule out the possibility of any eye problems, I visited an optometrist last week. All tests were normal and intraocular pressure was regular. I asked him if it is possible for an aneurysm to be causing this problem… he laughed, told me to stop worrying, and said it was more than likely caused by allergies.

Before I ask my question, I want to give you a little more background: About 2 years ago, both my grandmother and uncle (who was only 43 at the time) passed away unexpectedly due to SAH. Doctors agreed that my uncle could have been saved if it [the aneurysm] had been “caught” earlier. After hearing the doctors say this, I promised myself that I would not let my health be jeopardized by a preventable cause. So, pursuant to this “resolution” and in proper hypochondriac form, I had a few tests run on myself… well, I shouldn’t say a few… more like any significant medical diagnostic test I could find or think of. In December of 2004 I had a full spectrum of preventative tests administered, including: EKG, EKG stress test, Echo, MRI/MRA, CAT, SPECT, EEG, overnight polysomnogram, lung perfusion scan, and spiromotery along with some self-directed X-Rays and blood work. All tests came back OK - I was in perfect health.

Drawing all of this together, I would assert that this symptom is probably benign. However, given the recent & “aneurysmic” nature of this symptom, my family history, and the tendency of activities and medications that cause an increase blood in pressure and/or vasoconstriction to induce this problem, I thought I would check-in with you. I suppose my question is three fold: 1) What is the likelihood that an aneurysm has formed since my last MRI/MRA (2 years ago), 2) Is it possible for very light, occasional use of stimulant medications, such as Adderall, to cause cerebral aneurysms, and 3) Is this bizarre poking/foreign body sensation (without pain) ever indicative of an aneurysm?

Thank you so much for your perspective and taking the time to read all of this!

Doctor Joshua’s Answer:

First of all, I emphasize that I cannot say whether you have an aneurysm or not. In the following, I’ll do my best to give you general information that I hope will be helpful to you. Discuss this matter with your own doctor before making any decisions about your health.

It’s rare for a 24-year old to have a cerebral aneurysm. The fact that your grandmother and uncle had subarachnoid hemorrhage does not, statistically speaking, increase your risk of subarachnoid hemorrage (aneurysm bleed). If you had 2 first-degree relatives with SAH (parents, siblings, children), then you would have a statistically increased risk of aneurysm.

It’s very rare for aneurysms to cause symptoms other than bleeding. It happens, but rarely. Brain aneurysms are usually silent until they bleed. Some aneurysms may cause symptoms due to what we call mass effect, i.e. by compressing nearby sensitive nervous tissue. But as I said, this is rare. Most of the brain aneurysms that are diagnosed before they bleed are diagnosed as a result of having an MRI/MRA or CT done because of unrelated symptoms. We call these “incidental” findings.

While it is possible for aneurysms to cause certain eye symptoms, I have not personally seen such symptoms as those you described in a patient with an aneurysm.

All in all, you have been very extensively examined, and MRI+MRA has been done, also a CT, and it seems likely that an aneurysm, if there had been one, would have been found by these examinations. That, combined with what I said above, makes it highly unlikely that you have an aneurysm.

To answer specifically to your three questions:
1) It is extremely unlikely that an aneurysm has formed since your MRA 2 years ago

2) I am not aware of any studies that would associate occasional prescription stimulant use with increased incidence of brain aneurysms. High blood pressure is a risk factor for aneurysms, and amphetamines can cause spontaneous brain hemorrhages, but while there is no scientific evidence either way, my educated guess would be that occasional use of low-dose amphetamine as prescribed for ADHD probably will not increase your risk of developing an aneurysm, provided your blood pressure is kept in check

3) It’s impossible for me to say what is causing you eye symptoms, but I can say that these symptoms are not typical of an aneurysm


Advertisement:




Discuss this topic on the Health Forum

   More answers in Aneurysm, Eye - Vision, Neurology, Neurosurgery

Comments are closed.